| Catalog Number |
18955065S |
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
03/19/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
Event or Problem Description
It was reported that after the first revision surgery((b)(6) 2018), breakage of the screw which was replaced in the revision surgery and most proximal condylar screw were found on (b)(6) 2018.Revision reported under pi (b)(4).Second revision surgery was performed on (b)(6) 2018 and breakage of the all of implanted screws were found during the revision surgery.In the second revision surgery, all of the implants including the nail were replaced.
Additional Manufacturer Narrative
The reported event that condyle screw t2 femur ø5x65 mm was alleged of issue k-180 (implant breakage - screw) could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Visual inspection of the returned product was performed and the condyle screw was found to be broken.The screws show several signs of usage.These screws are also completely broken approx.Midshaft into two fragments each.One of the broken fragments sticks in the nut.All breakage surfaces of broken fragments show features of a fatigue fracture such as smooth topography and lines of rest.Plastic deformation was not found.Circumferential scratches over one of the screw surface around the shaft indicate that the screw had heavily contact to the nail hole; most likely the screw was inserted oblique.Dimensional examination revealed no deviations in the relevant undamaged areas of the screws returned.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.Based on investigation, the root cause was attributed to a patient related issue.The damage of the reported condyle screw was most likely caused as a result of a fatigue fracture caused by repeated overloading during the implantation period.Overload may have been caused by patient¿s load application possibly in conjunction with impaired bone healing.Regarding technical aspects in this case, the screws broke in fatigue manner after an implantation period of approx.20 days.Screw breakage may occur when the material is subjected to repeated loading and unloading resulting fatigue of material.If the loads are above a certain threshold (microscopic) cracks will begin to form on the surface.It could not be determined what range of weight bearing had been advised by the surgeon for the post-operative period.It could also not be determined if the patient had been compliant to the instructions.The broken screw is a temporary implant which inevitably will be subject of a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage.If fracture healing is insufficient mechanical damage of a load-bearing or load-sharing device is more likely.Generally, the risk of a breakage will increase with the increase of load cycles and load level.A successful treatment with a temporary implant requires sufficient bone healing during the implantation period and adequate load application.Review of complaint history, capa databases, risk analysis and labelling did not identify any discrepancies.There are no open actions in place related to the reported event for the subject product(s).No non-conformity was identified.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.
Event or Problem Description
It was reported that after the first revision surgery((b)(6) 2018), breakage of the screw which was replaced in the revision surgery and most proximal condylar screw were found on (b)(6) 2018.Revision reported under pi 1700980.Second revision surgery was performed on (b)(6) 2018 and breakage of the all of implanted screws were found during the revision surgery.In the second revision surgery, all of the implants including the nail were replaced.